Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Oct 23, 2012, 4:32 AM CDT for Hennepin County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2012, 4:32 AM CDT (09:32 UTC)
- Expired
- Oct 23, 2012, 5:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 28 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 5:00 AM CDT | HAIL 0.5 | 3 Wsw Maple Grove, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
171 WWUS83 KMPX 230932 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 432 AM CDT TUE OCT 23 2012 MNZ060-231000- HENNEPIN- 432 AM CDT TUE OCT 23 2012 AT 423 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONG LAKE. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MEDINA. HAMEL. CORCORAN. MAPLE GROVE. OSSEO. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 4522 9355 4514 9333 4491 9348 4500 9370 TIME...MOT...LOC 0932Z 209DEG 18KT 4504 9352 $$ LS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 23, 3:15 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 23, 3:15 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 315 AM CDT TUE OCT 23 2012 .DISCUSSION... SHRTWV ACROSS EASTERN SD/NE NEBRASKA ALONG WITH AMPLE MOISTURE SURGING NORTHWARD FROM EARLIER CONVECTION ACROSS SOUTHERN IA...HAS LED TO MORE NUMEROUS SHRA/TSRA DEVELOPMENT ACROSS S MN. IT LOOKS AS THOUGH THESE STORMS WERE ABLE TO TAP SOME ELEVATED INSTABILITY ACROSS S MN DURING THE OVERNIGHT HRS. HOWEVER...THIS SHOULD BE SHORT LIVED AS DEEPER MOISTURE WILL LIFT NORTHWARD ALLOWING FOR MAINLY -DZ/FG TO PERSIST ACROSS S MN BEFORE DRIER AIR BEGINS TO EVADE FROM THE CENTRAL PLAINS. THE DRIER AIR IS ALSO ANOTHER PROBLEM AS THE FG/STRATUS HAS DEVELOPED AS FAR SOUTH AS KANSAS WHICH MAY CONTINUE THE LOWER CLDS/FG IN S MN THEN PREVIOUS FORECAST THAT HAD SOME SUNSHINE THIS AFTN. BIGGEST FACTOR FOR CONTINUING FG/LOW CLDS THRU MIDDAY IS WHETHER THE DEPTH OF THE STRATUS ACROSS NE/KS IS SHALLOW ENOUGH TO MIX OUT. WITH A MORE PESSIMISTIC FORECAST ON CLD CVR...HAD LOWERED AFTN TEMPS A FEW DEGREES. MAINLY FOLLOWING A SURGE OF HIGHER DEW PTS WHICH WILL LEAD TO TEMPS IN THE 60S...WITH A FEW 70S ALONG THE IA BORDER. AFT THE MORNING CONVECTION...MOST OF THE SHORT TERM FORECAST WILL DEAL WITH THE STRONG SHRTWV/LONG WAVE TROUGH ACROSS THE WESTERN U.S. AND HOW IT WILL TRANSLATE ACROSS THE PLAINS...AND INTO THE UPPER MIDWEST BY MIDWEEK. MODELS ARE DEPICTING SEVERAL WEAK SHRTWV/S RIDING NE ALONG A NEARLY STATIONARY FRONTAL BOUNDARY LATER TONIGHT ACROSS EASTERN MN. ALONG AND AHEAD OF THIS FRONT...VERY MILD AIR WILL LEAD TO ADDITIONAL CONVECTION...BUT UNCERTAINTIES EXIST ON HOW WIDESPREAD THE ACTIVITY BECOMES IN THE NEXT 24 HRS. WILL LEAN TOWARD ONLY CHC POPS THROUGH LATE TONIGHT...BEFORE THE MAIN SHRTWV AND UPPER LEVEL SUPPORT SHOULD INDUCE A LONG AREA OF PRECIPITATION ACROSS THE UPPER MIDWEST. PRECIPITABLE WATER VALUES ARE OVER ONE INCH ALONG AND SOUTH OF THIS FRONT...SO RAINFALL AMTS COULD BE LOCALLY HEAVY IN SC/EC MN AS WELL AS WC WI ON WED/EARLY THU. ONCE THE MUCH COOLER AIR BEGINS TO FILTER ACROSS THE UPPER MIDWEST...EXPECT RAINFALL AMTS TO LESSEN...WITH THE CHC OF -SN IN WC MN EARLY THU MORNING BEFORE THE PRECIPITATION ABRUPTLY ENDS BY MIDDAY. COOL -RA WILL OCCUR IN THE EASTERN FA WHICH DEEPER MOISTURE WILL HOLD ON UNTIL THE LATE AFTN. THE EXTENDED PERIOD REMAINS THE SAME WITH THE LARGE LONG WAVE TROUGH DEVELOPING ACROSS THE U.S...MAINLY EAST OF THE ROCKIES. THERE REMAINS SOME SUBTLE WAVES LATE IN THE WEEKEND...EARLY NEXT WEEK ALONG THE TRANSITION ZONE OF MORE PACIFIC AIR MOVING ACROSS THE ROCKIES. THIS MAY GENERATE A FEW RAIN OR SNOW SHOWERS SUNDAY...AND POSSIBLE MONDAY. HOWEVER...BY MONDAY THE ATMOSPHERE SHOULD BE WARM ENOUGH TO BE ALL IN THE FORM OF RAIN. ..JLT.. && .AVIATION.../06Z TAF ISSUANCE/ THINKING HAS NOT CHANGED MUCH FROM 00Z SET OF TAFS AND ACCOMPANYING DISCUSSION. ONLY REAL CHANGE WAS FOR A SOMEWHAT SLOWER INVASION OF LOWER CEILINGS AND VISIBILITIES... WHICH WAS MENTIONED AS A POSSIBILITY. THINGS SEEM TO BE IN LINE WITH SREF GUIDANCE AND LATEST NARRE-TL AS WELL. DIDN/T CHANGE PREVIOUS FORECAST MUCH OTHER THAN TO PUSH BACK TIMING SOME... AND OTHERWISE KEPT THINGS FAIRLY PESSIMISTIC THROUGH THE DAY AS VERY MOIST PROFILE MOVES ACROSS THE AREA OVERNIGHT THROUGH MOST OF THE DAY ON TUESDAY. IMPROVEMENT SHOULD OCCUR ON THE BACKSIDE OF UPPER WAVE AND SURFACE IMPULSE LATE TOMORROW AFTERNOON AND TOMORROW EVENING... SO DID ALLOW FOR RETURN OF VFR CONDITIONS DURING THAT TIME FRAME. KMSP...THERE IS DEFINITELY SOME UNCERTAINTY STILL ON THE TIMING OF ARRIVAL AND DEPARTURE OF IFR AND LIFR CONDITIONS... AS WELL AS EXACTLY HOW LOW CEILINGS AND VISIBILITIES WILL GET LATE TONIGHT AND TUESDAY MORNING. STAYED CLOSE TO PREVIOUS FORECAST... WHICH IS IN LINE WITH SOME OF THE UPSTREAM OBSERVATIONS AS WELL AS THE TIME-HEIGHT FORECASTS FROM THE RAP AND NAM. HOWEVER... TIMING COULD STILL VARY SEVERAL HOURS FROM INDICATED... PARTICULARLY WITH THE IMPROVEMENT OF CONDITIONS ON TUESDAY. /OUTLOOK FOR KMSP/ WEDNESDAY...IFR CEILINGS AND VISIBILITIES POSSIBLE... MVFR LIKELY. WINDS NORTHEAST 5-10 KTS. THURSDAY...IFR CEILINGS AND VISIBILITIES EXPECTED IN THE MORNING. WINDS NORTHWEST 10-15 KTS. FRIDAY...VFR CONDITIONS EXPECTED. WINDS NORTHWEST AROUND 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JLT/TRH
Hazardous weather outlook, Oct 23, 3:40 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 340 AM CDT TUE OCT 23 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 340 AM CDT TUE OCT 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED...NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY CENTRAL AND EAST CENTRAL MINNESOTA THIS MORNING...WITH ISOLATED STORMS THIS AFTERNOON IN CENTRAL MINNESOTA. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN WEDNESDAY AND WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
In the hours before
Special weather statement, Oct 23, 2:07 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 207 AM CDT TUE OCT 23 2012 MNZ065-230730- RENVILLE- 207 AM CDT TUE OCT 23 2012 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER RENVILLE COUNTY THROUGH 230 AM CDT... AT 203 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF BECHYN. THIS STORM WAS MOVING NORTH AT 25 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BECHYN. RENVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 4488 9531 4489 9499 4459 9508 4469 9529 TIME...MOT...LOC 0707Z 186DEG 20KT 4471 9518
Special weather statement, Oct 23, 4:32 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 432 AM CDT TUE OCT 23 2012 MNZ060-231000- HENNEPIN- 432 AM CDT TUE OCT 23 2012 AT 423 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONG LAKE. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MEDINA. HAMEL. CORCORAN. MAPLE GROVE. OSSEO. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 4522 9355 4514 9333 4491 9348 4500 9370 TIME...MOT...LOC 0932Z 209DEG 18KT 4504 9352 LS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:07 AM CDT | Special Weather Statement | MPX | Renville | 23 min |
| Oct 23, 6:36 AM CDT | Special Weather Statement | MPX | Anoka | 39 min |
| Oct 23, 3:24 PM CDT | Dense Fog Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 15 hr |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.